Virginia, 2016

Damaging Winds in Virginia, July 26, 2016

July 26, 2016 · NWS LWX · 8 events in 2 counties and zones

A boundary remained overhead on the 26th of July. Hot and humid conditions led to an unstable atmosphere.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A boundary remained overhead on the 26th of July. Hot and humid conditions led to an unstable atmosphere. The instability along with the boundary caused a few severe thunderstorms to develop.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 26, 2:37 PM EST, 1 hour 50 minutes earlier.

Area forecast discussion, Jul 26, 2:37 PM EST, 1 hour 50 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
337 PM EDT Tue Jul 26 2016

.SYNOPSIS...
A front will remain stationary across the Mid-Atlantic region
through the middle of the week. Low pressure will cross the region
Thursday night into Friday. Another cold front will approach
the area early next week.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
Remnants of front is barely noticeable in observations this
afternoon. However, mesoanalysis depicts a gradient in CAPE across
the area with the highest to the south. This is where thunderstorms
are expected to be most concentrated during the afternoon and
evening hours. Coverage may increase toward evening as a weak
shortwave approaches. Shear and lapse rates are modest, but a few
stronger pulse or multicell storms are possible with strong wind
gusts being the primary threat. Although the greatest storm risk
will subside in the evening, can't rule out a storm or two
overnight as the boundary lingers in the area. Overnight lows will
again be muggy in the 70s east of the mountains.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH THURSDAY NIGHT/...
The front may move a little to the south Wednesday, but some
storms will still be possible over southern portions of the area.
The front will begin to lift back north Thursday and Thursday
night as a surface low approaches. Flow will also strengthen aloft
attendant to a short wave trough. There is still some spread in
guidance, but there could be a severe and heavy rain threat
depending on the low track. Temperatures will likely remain above
normal.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
While timing differences remain, overall depiction among long-term
guidance is for an unsettled weather pattern this weekend, as
multiple impulses rotate through broad cyclonic flow aloft. This
will help suppress temperatures back closer to normal, which will be
a welcome relief after the elevated temperatures of earlier this
week. However, even though we have been relatively dry across the
area, multiple rounds of rainfall could create some Hydro issues, as
moisture throughout the column will be plentiful.

Cold front approaches the area Sunday into Monday and is then
forecast to hang up just south of the area Monday and Tuesday.
Current forecast has our area on the "cooler" (M/U80s) and drier
side of the front Monday and Tuesday...with best precipitation
chances generally in the southern portion of the forecast area.

&&

.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
Storms will be most likely near CHO through evening, although a
few showers/storms may be near the DC sites as well. Cloud cover
will likely preclude much fog tonight. CHO will be the focus for
scattered storms again on Wednesday. Low pressure crossing the
area late Thursday may bring more widespread storms and rain with
more prolonged sub-VFR conditions.

Risk of showers and thunderstorms continues over the weekend, with
warm and moist atmosphere remaining and several impulses moving
through the upper-level flow.

&&

.MARINE...
The main threat through Thursday night will come from
thunderstorms producing gusty winds. This threat will greatest
over the souther waters. Gradient winds will likely remain below
15 kt as a weak front is stalled across the area.

Gradient winds remain sub-SCA Friday through the weekend, though
higher winds and waves can be expected near thunderstorms.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...Heat Advisory until 8 PM EDT this evening for MDZ016>018.
VA...Heat Advisory until 8 PM EDT this evening for VAZ036-037-050-
     055>057.
WV...None.
MARINE...None.

&&

SYNOPSIS...ADS
NEAR TERM...ADS
SHORT TERM...ADS
LONG TERM...MSE
AVIATION...ADS/MSE
MARINE...ADS/MSE
Hazardous weather outlook, Jul 26, 5:04 AM EST, 11 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
604 AM EDT TUE JUL 26 2016

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-271000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-SOUTHERN BALTIMORE-PRINCE GEORGES-
ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-SOUTHEAST HARFORD-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
604 AM EDT TUE JUL 26 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TODAY AND TONIGHT

A HEAT ADVISORY REMAINS IN EFFECT FOR THE VIRGINIA PIEDMONT AND
SOUTHERN MARYLAND FROM NOON TODAY UNTIL 8 PM TONIGHT.

ISOLATED TO SCATTERED THUNDERSTORMS CAPABLE OF PRODUCING STRONG
WINDS ARE POSSIBLE OVER THE WATERS THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-271000-
WASHINGTON-FREDERICK MD-CARROLL-NORTHERN BALTIMORE-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-
NORTHWEST MONTGOMERY-CENTRAL AND SOUTHEAST MONTGOMERY-
NORTHWEST HOWARD-CENTRAL AND SOUTHEAST HOWARD-NORTHWEST HARFORD-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-WESTERN LOUDOUN-EASTERN LOUDOUN-
NORTHERN VIRGINIA BLUE RIDGE-CENTRAL VIRGINIA BLUE RIDGE-
HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-WESTERN GRANT-
EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-WESTERN PENDLETON-
EASTERN PENDLETON-
604 AM EDT TUE JUL 26 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TODAY AND TONIGHT

A HEAT ADVISORY IS IN EFFECT FOR PORTIONS OF CENTRAL VIRGINIA FROM
NOON TODAY UNTIL 8 PM TUESDAY FOR HEAT INDEX VALUES AROUND 105
DEGREES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The Sterling radar (KLWX), 106 km away, was scanning. The volume nearest the first event began at 21:28 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Page

When
July 26, 4:27 PM EST
Where
Page County, 0.63 mi SSE of Newport
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
38.571, -78.597

Numerous trees were down and some were uprooted at Riverside Camping.

Thunderstorm Wind, Page

When
July 26, 4:28 PM EST
Where
Page County, 0.2 mi ESE of Newport
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.579, -78.597

Numerous trees were down in Newport.

Thunderstorm Wind, Page

When
July 26, 4:32 PM EST
Where
Page County, 0.79 mi NE of Newport
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.589, -78.591

Two trees were down at the intersection of US 340 and the US 340 Business.

Thunderstorm Wind, Spotsylvania

When
July 26, 6:50 PM EST
Where
Spotsylvania County, 1.41 mi NNE of Belmont
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.170, -77.864

Trees were down on Belmont Road.

Thunderstorm Wind, Spotsylvania

When
July 26, 6:59 PM EST
Where
Spotsylvania County, 2.57 mi ENE of Belmont
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.158, -77.824

A tree was down on a power line at the intersection of Lawyers Road and Stubb Bridge Road.

Thunderstorm Wind, Spotsylvania

When
July 26, 7:15 PM EST
Where
Spotsylvania County, 3.56 mi NNE of Cdenora
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.130, -77.783

Trees were down at the intersection of Lawyers Road and Hayleys Mill Road.

Thunderstorm Wind, Spotsylvania

When
July 26, 7:19 PM EST
Where
Spotsylvania County, 3.42 mi NNE of Cdenora
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.126, -77.777

Trees were down at the intersection of Lawyers Road and Ridge Road.

Thunderstorm Wind, Spotsylvania

When
July 26, 7:33 PM EST
Where
Spotsylvania County, 0.69 mi S of Lewiston
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.060, -77.750

Several large trees down along Breaknock Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2016Every state in 2016This day in weather historyWarnings in Virginia, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 646461, 646462, 646463, 646464, 646465, 646466, 646467, 646468.